MAUDE Adverse Event Report: STRYKER LEIBINGER FREIBURG PEEK CUSTOMIZED CRANIAL IMPLANT, XL

STRYKER LEIBINGER FREIBURG PEEK CUSTOMIZED CRANIAL IMPLANT, XL
Model Number 78-40040
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/25/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is not available for evaluation.If additional information is received it will be reported on a supplemental report.Device implanted.
 
Event or Problem Description
It was reported that a peek customized implant did not fit to the patient bone as expected.The implant was burred down and rebuilt so that it could be utilized.No adverse consequences were reported.
 
Additional Manufacturer Narrative
The reported event ¿out of specified dimensions¿ (¿didn't fit the patient bone¿) could be confirmed, as intraoperative images have been provided for evaluation.In the complaint analysis performed by the peek customized cranial implant design team, it was stated that all the design steps, specifications and test were in accordance with our ti, so their assumption which could have led to the fitting problem of the implant is the following: the implant reaches quite deep into the skull base which can lead to some fitting issues due to surrounding soft tissue.This soft tissue is quite prominent in this area and often affects the fit of the implant.Therefore, surgeons often request not only a 1.5 mm clearance trimming in this area (like in this case) but a trimming up to 10-20 mm to avoid soft tissue impingement.As the or pictures show, it seems that the burred area is exactly the temporal region where the implant reaches deep into the skull base.Additionally, the postoperative ct-scans were provided and have been forwarded to the peek customized cranial implant team for further investigation.The following statement was made: in the ct slides of the post-op scan, you can see that the brain filled the space up to the implant.Due to too much soft tissue and/or a remaining cerebral swelling shown on the scan, it appears that there was not enough space in the temporal area.Therefore, it protrudes at the backside (s.Fig.2 blue arrows) but has a good fit at the frontal part.The date on which the scan was taken was (b)(6).Although the design proposal was uploaded and approved on (b)(6), the surgery took place on (b)(6).So, there are nearly 4 months between the scan date and the surgery.It can happen that the defect-rim can change, and some calcifications can form (the defect had slightly changed - rounded off instead of sharp edges) over such a longer period.This is considered to have a minor effect on the fitting aspect but cannot be excluded.Therefore, the following statement is always listed in the design proposal (translated into english): ct scan date warning the following warning is applicable if the implant design outlined in this proposal is not reviewed and approved by the case surgeon prior to the ct scan age warning date of 2020-04-06.Analysis of your request indicated that the ct scan submitted falls outside of the recommended scan age parameter defined on the implant request from.If manufactured, this implant could exhibit less than optimal implant fit and require additional or time for implant modification as a result of craniofacial bone growth.To improve expected implant fit, a new ct scan should be taken per the stryker cci scan protocol.Otherwise, please be warned that implant fit may not be optimal and increased intra-operative implant modification may be required and should be expected.The device history record for the ¿peek customized cranial implant, xl¿, catalog # 78-40040, lot code # 2002211011 indicates 1 unit was manufactured to specification and accepted into final stock on (b)(6) 2020 with no reported discrepancies.To ensure that the implant dimensions are manufactured according to specification, a 100% dimensional control is performed through structured light scanning for each customized implant.Also, a fit test between the implant and the hostbone is performed.Both tests were successfully passed.Based on the performed statistical investigation and the dhr review there is no indication for an incorrectly working product or any systematic design, material or manufacturing related issue.
 
Event or Problem Description

Brand Name
PEEK CUSTOMIZED CRANIAL IMPLANT, XL
Common Device Name
IMPLANT
Manufacturer (Section D)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
GM  D-79111
MDR Report Key10155497
Report Number0008010177-2020-00028
Device Sequence Number3600055
Product Code GWO
UDI-Device Identifier07613327129250
UDI-Public07613327129250
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K152076
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number78-40040
Device Catalogue Number78-40040
Device Lot Number2002211011
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/25/2020
Supplement Date Received by Manufacturer05/25/2020
Initial Report FDA Received Date06/15/2020
Supplement Report FDA Received Date12/05/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1